Lynn Rush asks:
“What are the mental/behavioral side effects of opiate withdrawal? Any meds you’d recommend to help with it?”
Opioid withdrawal is a VERY painful process, BUT it’s not life threatening. (Those suffering from withdrawal often feel like they’re going to die, though!)
If you use some Lortab or Percocet for a few days after a surgery, you’re not likely to have symptoms of withdrawal when you stop. However, if you use any opioid (morphine, oxycodone, hydrocodone, dilaudid, heroin, etc) for weeks or months and you stop taking it suddenly, you’re likely to experience the following:
Opioid withdrawal symptoms usually start within 12 hours of last heroin usage and within 30 hours of last methadone exposure.
Treatment of withdrawal usually includes the use of medications that combat the symptoms.
Clonindine–a blood pressure medicine that decreases anxiety, muscle aches, sweating, agitation, and cramps
Anti-diarrheal–to stop diarrhea
Anti-emetics–to stop nausea/vomiting
Buprenorphine–a “partial agonist” that competes with opioids at the Mu receptor and is used for long term maintenance therapy for opioid dependence; a “high” is prevented if someone uses an opioid while taking this medication
Methadone–a long-acting opioid used for the treatment of opioid dependence; it does not produce a “high”, and reduces cravings to use
Remember, these posts are for writing purposes only and are NOT to be construed as medical treatment or advice.